Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 20, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 7, 2016, 4:49 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 4:49 PM EDT (20:49 UTC)
- Expired
- Jul 7, 2016, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
686
WGUS53 KJKL 072049
FFWJKL
KYC147-199-231-072345-
/O.NEW.KJKL.FF.W.0020.160707T2049Z-160707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 745 PM EDT
* AT 446 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN THAT WILL BE MOVING ACROSS THE WARNED AREA OVER THE
NEXT HOUR. THESE HEAVY RAINS...COMBINED WITH ALREADY SATURATED
SOILS FROM PREVIOUS STORMS...WILL LEAD TO QUICK RUNOFF AND FLASH
FLOODING OVER THE NEXT FEW HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SOMERSET...MONTICELLO...WHITLEY CITY...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...PINE KNOT...NAOMI...
GREAT MEADOWS CAMPSITES...BENT...CABELL...MILL SPRINGS...
POWERSBURG...BARRIER...MAGNUM...KIDDER...GENERAL BURNSIDE S.P....
DENNEY...PARMLEYSVILLE AND STEUBENVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
3712 8490 3736 8456 3716 8429 3702 8433
3700 8431 3695 8437 3694 8430 3684 8434
3683 8432 3681 8436 3668 8431 3660 8424
3660 8486 3663 8500 3676 8501 3686 8506
$$
JMW2 follow-up statements
666
WGUS73 KJKL 072224
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT THU JUL 7 2016
KYC147-199-231-072345-
/O.CON.KJKL.FF.W.0020.000000T0000Z-160707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-PULASKI KY-WAYNE KY-
624 PM EDT THU JUL 7 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
MCCREARY...PULASKI AND WAYNE COUNTIES...
AT 620 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN HAVING MOVED ACROSS THE WARNED AREA. ALTHOUGH HEAVIEST
RAINS HAVE ENDED...ONGOING RUNOFF WILL CONTINUE TO POSE FLASH
FLOODING CONCERNS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SOMERSET...MONTICELLO...WHITLEY CITY...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...PINE KNOT...NAOMI...GREAT MEADOWS CAMPSITES...
BENT...CABELL...MILL SPRINGS...POWERSBURG...BARRIER...MAGNUM...
KIDDER...GENERAL BURNSIDE S.P....DENNEY...
PARMLEYSVILLE AND STEUBENVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
3712 8490 3736 8456 3716 8429 3702 8433
3700 8431 3695 8437 3694 8430 3684 8434
3683 8432 3681 8436 3668 8431 3660 8424
3660 8486 3663 8500 3676 8501 3686 8506
$$
JMW478
WGUS73 KJKL 072344
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT THU JUL 7 2016
KYC147-199-231-072354-
/O.EXP.KJKL.FF.W.0020.000000T0000Z-160707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-PULASKI KY-WAYNE KY-
744 PM EDT THU JUL 7 2016
...THE FLASH FLOOD WARNING FOR MCCREARY...PULASKI AND WAYNE COUNTIES
WILL EXPIRE AT 745 PM EDT...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
3712 8490 3736 8456 3716 8429 3702 8433
3700 8431 3695 8437 3694 8430 3684 8434
3683 8432 3681 8436 3668 8431 3660 8424
3660 8486 3663 8500 3676 8501 3686 8506
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 4:08 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 7, 4:08 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Jackson KY 408 PM EDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday night) Issued at 349 PM EDT THU JUL 7 2016 Multiple rounds of showers/thunderstorms remain in the offing through the end of the week as a hot and moist airmass resides across eastern Kentucky. The first of these will move in late this afternoon and this evening, mainly across the Lake Cumberland region and Interstate 75 corridor. This is stemming from a long-lived mesoscale convective system currently making steady headway into south central Kentucky. Given recent rainfall amounts of 1-2 inches last night into this morning, have hoisted a Flash Flood Watch through tonight west of a Estill to Lee to Owsley to Clay to Knox to Whitley County line. Will also watch the developing strong/damaging wind potential as a squall line/bow attempts to develop on the leading edge. Following this initial round of activity, a second and perhaps more widespread round will be possible after midnight as a wave of upper energy skirts through the lower Great Lakes and Ohio Valley. Should see a break in precipitation Friday morning into the afternoon, but the redevelopment of showers/storms will take place in an oppressive airmass characterized by temperatures near 90 degrees and dewpoints in the low 70s. Forcing will be made possible by a Great Lakes upper trough and associated frontal boundary moving southeast across the Ohio Valley. Main development should occur very late Friday afternoon through the evening as low level forcing increases along with deep layer wind fields increasing 0-6 km shear to near 35 knots. Will have to monitor the threat for training storms and flooding as storm motions look to roughly parallel the forcing. Even without significant training, impressive instability in a loaded airmass will promote torrential rainfall in any thunderstorms that develop. Hints of some mid level dry air in tandem with inverted-v forecast soundings suggest downburst potential as evaporate cooling accelerates downward airflow in developing cold pools. Drier air will move in Friday night into Saturday morning, decreasing precipitation chances from northwest to southeast. .LONG TERM...(Saturday through Thursday) Issued at 300 PM EDT THU JUL 7 2016 The models were in good agreement to begin the period, with both the GFS and ECMWF pushing the last bit of precipitation out of eastern Kentucky by late early Saturday evening. A ridge of high pressure is then expected to build across the region Saturday night and most of Sunday, bringing warm and dry weather to eastern Kentucky. The model data becomes discombobulated from Sunday night onward, with issues arising regarding the timing and tracks of relevant weather systems across the CONUS and the evolution and distribution of precipitation associated with these systems. The blended model data does try to bring showers and storms back into eastern Kentucky by late Sunday afternoon, so the new forecast will reflect that trend. After around 21Z on Monday, however, the models begin to diverge. The ECMWF quickly takes any precipitation we may see on Monday, and moves it out of the area between 0 and 6Z Tuesday. The GFS20, on the other hand, brings an area of low pressure up the spine of the Appalachian Mountains, and therefore scattered showers and storms to eastern and central Kentucky Monday night through Tuesday. The GFS then stalls out its area of low pressure over the central Appalachians, and keeps a shield of precipitation spinning over the region through the end of the week. The GFS even brings another area of low pressure out of the northern Plains and across the Great Lakes late in the week, which would be out weather maker for that time frame. The ECMWF model, however, keeps our region dry from late Monday night through early Wednesday afternoon, and then has very sporadic and disorganized areas of precipitation popping up across the area through Friday. That all being said, the general model blend was used to create the extended part of the forecast, with a few detail tweaks based on the latest GFS run. At this point it appears that the best chance for rain will be from Tuesday night through Friday, per the GFS. Temperatures during the period should max out in the mid to upper 80s each day, and in the mid to upper 60s each night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 225 PM EDT THU JUL 7 2016 Showers lingering from this morning have mostly exited eastern Kentucky. Still seeing some MVFR/IFR ceilings/visibilities this afternoon, but expecting those to erode by mid-late this afternoon. KSME/KLOZ will stand the best chance for a round of showers/storms late this afternoon into early this evening as a complex of storms approaches from western Kentucky. Thus, a better chance for fog may play out at these sites given greater recent rainfall. Thunderstorms then look to be a possibility for all sites after midnight as a wave of energy moves through the lower Great Lakes and Ohio Valley. May see enough mixing to negate widespread sub-VFR ceilings/visibilities, but will have to monitor trends into this evening. Southwest winds will become breezy/gusty by early Friday afternoon as additional showers/storms become possible after 18Z Friday. && .JKL Watches/Warnings/Advisories... Flash Flood Watch through Friday morning for KYZ058-068-069-079- 080-083>086-111-114-116. && SHORT TERM...GUSEMAN LONG TERM...AR AVIATION...GUSEMAN
Hazardous weather outlook, Jul 7, 8:21 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 821 AM EDT THU JUL 7 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081530- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 821 AM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY. SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN BEING THE MAIN THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL. ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WORK WEEK. ON FRIDAY...HEAT INDICES SHOULD APPROACH OR REACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:29 PM EDT | Special Weather Statement | JKL | Floyd, Knott | 46 min |
| Jul 6, 8:54 PM EDT | Special Weather Statement | JKL | Pike | 66 min |
| Jul 7, 3:11 AM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Wayne | 3 hr |
| Jul 7, 4:49 AM EDT | Areal Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle, Wayne | 6 hr |
| Jul 7, 5:02 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more | 6 hr |
| Jul 7, 5:32 AM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee, Owsley, Powell, Rockcastle and 1 more | 6 hr |
| Jul 7, 6:52 AM EDT | Areal Flood Advisory | JKL | Elliott, Johnson, Magoffin, Menifee, Morgan, Powell and 2 more | 6 hr |
| Jul 7, 4:20 PM EDT | Flash Flood Watch | JKL | Breathitt, Clay, Elliott, Estill, Floyd, Jackson and 21 more | 31 hr |
| Jul 7, 5:13 PM EDT | Special Weather Statement | JKL | Wayne | 32 min |
| Jul 7, 5:23 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 52 min |
| Jul 7, 5:28 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 32 min |
| Jul 7, 5:55 PM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Rockcastle | 3 hr |
| Jul 7, 6:00 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Laurel, Lee, Owsley and 2 more | 45 min |
| Jul 7, 6:03 PM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
| Jul 7, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox, Laurel, Whitley | 30 min |
| Jul 7, 6:45 PM EDT | Special Weather Statement | JKL | Bell, Clay, Harlan, Leslie, Perry | 30 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.